Alert archive / West Virginia / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Charleston, WV

March 13, 20084 counties in West Virginia

NWS Charleston, WV issued this red flag warning at Mar 13, 2008, 10:26 AM EDT for 4 counties in West Virginia. It took effect at Mar 13, 2008, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2008, 10:26 AM EDT (14:26 UTC)
In effect from
Mar 13, 2008, 1:00 PM EDT
Expired
Mar 13, 2008, 7:00 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV

Counties Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRLX 131426
RFWRLX

RED FLAG WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1026 AM EDT THU MAR 13 2008

WVZ024-025-033>035-132230-
/O.NEW.KRLX.FW.W.0001.080313T1700Z-080313T2300Z/
MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
1026 AM EDT THU MAR 13 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

WINDS ARE EXPECTED TO AVERAGE 15 MPH WITH HIGHER GUSTS ACROSS THE
WARNED AREA THIS AFTERNOON. THE COMBINATION OF DEWPOINT
TEMPERATURES IN THE 30S...AND AIR TEMPERATURES PUSHING INTO THE
70S...WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL TO NEAR 25
PERCENT. 

IN COMBINATION WITH LOW FUEL MOISTURE VALUES...THIS WILL RESULT
IN CONDITIONS THAT WILL SUPPORT RAPID FIRE SPREAD AND THE
POTENTIAL FOR EXTREME FIRE BEHAVIOR. FIRE MANAGEMENT OFFICIALS
SHOULD TAKE ACTION AS NEEDED.
 
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JSH/MDP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Mar 13, 6:17 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 13, 6:17 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
617 AM EDT THU MAR 13 2008

.SYNOPSIS...
A COLD FRONT WILL STALL OVER THE AREA TODAY AND WILL LIFT BACK NORTH
AS A WARM FRONT TONIGHT. LOWS MOVING ALONG THE FRONT YIELD RAINFALL
FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK WARM FRONT WILL LIFT THROUGH THIS MORNING...BEGINNING A HEALTHY
DOSE OF WARM AIR ADVECTION. HIGH CLOUDS HAVE ALREADY BEGUN TO
INFILTRATE THE REGION FROM THE WEST...AND EXPECT CONDITIONS TO
BECOME PROGRESSIVELY CLOUDIER THROUGH THE DAY. DESPITE DECENT
INSOLATION...EXPECTING MAX T VALUES TO PUSH THE LOW 70S...ESPECIALLY
ACROSS THE LOW LANDS OF WEST VIRGINIA. THE NEW AIR MASS ADVECTED IN
WILL NOT INCREASE THE SURFACE MOISTURE ALL THAT MUCH HOWEVER...AND
EXPECT DEWPOINTS TO REMAIN IN THE LOW 40S. THIS WILL DROP RH VALUES
INTO THE LOW 30 PERCENT RANGE...JUST ABOVE RED FLAG CRITERIA.
SUSTAINED WIND THRESHOLDS ARE ALSO MARGINAL AS WELL...AND WILL FORGO
ANY RFW FOR THE TIME BEING.

RAIN POTENTIAL WITH THE COLD FRONT ARRIVAL IS THE DIFFICULT PART OF
THE FORECAST THIS MORNING. ANOTHER SCENARIO WHERE THE MOISTURE JUST
DOES NOT SEEM TO BE WELL ORGANIZED...ESPECIALLY IN THE LOWER LEVELS.
WOULD IDEALLY LIKE TO KEEP SHOWERS OUT OF THE FORECAST...BUT CANNOT
DO THIS IN GOOD FAITH...AND FEEL THAT ENOUGH MOISTURE DEPTH WILL
COME TOGETHER AT SOME POINT IN TIME TODAY...MOST LIKELY ACROSS THE
NORTHERN ZONES...TO GET A FEW SHOWERS. A SMALL AMOUNT OF CAPE IS
SUGGESTED BY THE MODELS...BUT WILL KEEP THUNDER OUT OF THE FORECAST
BASED ON THE LACK OF MOISTURE. KEPT POPS ON THE LOWER SIDE...AND
EXPECT MOST OF THE CWA TO BE DRY. WILL SEE THIS COLD FRONT STALL AS
IT BISECTS THE CWA FROM EAST TO WEST...AND WILL LIFT BACK NORTH
OVERNIGHT WITH AN APPROACHING LOW PRESSURE WAVE ALONG THE BOUNDARY.
KEPT THE SOUTHERN ZONES WARMER THAN GUIDANCE OVERNIGHT WHILE STILL
REMAINING IN THE WARM SECTOR. KEPT AREAS IN THE WARM SECTOR NOT
AFFECTED BY THE LIFTING OF THE FRONTAL BOUNDARY DRY IN BOTH PERIODS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
ALL MODELS SHOW SLOWER SOLUTIONS WITH A COLD FRONT MOVING THRU THE
AREA FRIDAY. SREF AND GFS SHOW SIMILAR TIMING ON THE QPF SPREADING
ABOUT A QUARTER OF AN INCH FROM WEST TO EAST ON FRIDAY. THE FRONTAL
BOUNDARY WILL STALL JUST SOUTH OF THE AREA FRI NIGHT INTO SATURDAY.
THEN...A STRONG UPPER WAVE WILL PASS ON SATURDAY PROVIDING FORCING
MECHANISM FOR MORE RAIN SHOWERS AND POSSIBLE AFTERNOON
THUNDERSTORMS. ALTHOUGH THE NAM IS ABOUT 6 HOURS SLOWER THAN THE
GFS...IT SHOWS SFC CAPE VALUES AROUND 500 J/KG AND DEEP SHEAR VALUES
AROUND 40 KNOTS. THE OLD FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR
CONVECTIONS PROVIDING THE NEEDED BOUNDARY LAYER CONVERGENCE. THE
COMBINATION OF THESE PARAMETERS SUGGEST THE DEVELOPMENT OF
THUNDERSTORMS MAINLY ACROSS THE SOUTHERN HALF OF WV AND ALONG THE
EASTERN MOUNTAINS THRU THE EARLY EVENING HOURS. HAVE MENTIONED
THUNDERSTORMS IN THE GRIDS. A THIN CAPE SOUNDING FEATURE SUGGEST
CONDITIONS NOT FAVORABLE FOR SEVERE HAIL AT THIS TIME.

AS A RESULT HAVE SLOWED EVEN MORE THE PASSAGE OF THE PRECIPITATION
THROUGH THE REGION ON FRIDAY...AND LOWERED OR REMOVED POPS ACROSS
THE NORTH AND EAST FRI NIGHT BEHIND THE FRONT.

MILD TEMPERATURES ARE FIGURED FOR FRI AND SAT WITH H8 REMAINING
AROUND 5C ON FRI AFTERNOON UNDER SOUTH FLOW AT THE SURFACE AHEAD OF
THE FRONT...AND TEMPERATURE REBOUNDING WITH THE UPPER WAVE PASSING
THRU ON SATURDAY AFTERNOON. GMOS TEMPS WERE ADAPTED AS THEY LOOK
REPRESENTATIVE THRU SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
TIMING/TRACK ISSUES CONTINUE TO PLAGUE THE FORECAST FOR THE WEEKEND
STORM SYSTEM.  THE GENERAL TREND THOUGH SEEMS TO BE TO PUSH THE
TRACK OF THE LOW A BIT FURTHER SOUTH...WITH HPC PINNING A SURFACE
LOW ALONG THE KY/TN BORDER AT 12Z SATURDAY.  HAVE PUSHED THE HIGHER
POPS A BIT FURTHER SOUTH IN RESPONSE...WITH CATEGORICAL LIMITED TO
THE FAR SOUTHERN COUNTIES.  RIGHT NOW...IT APPEARS THAT THE HIGHER
QPF MAY BE REALIZED ACROSS THIS AREA...WHICH IS A BIT DRIER THAN THE
NORTH.  IF THIS PLAYS OUT...WE MAY AVOID WATER PROBLEMS.  WILL KEEP
HWO CLEAR FOR NOW.

THIS SYSTEM DEPARTS SATURDAY NIGHT.  ENOUGH COLD AIR MAY LEAK IN ON
THE BACK SIDE TO TURN ANY LEFTOVER SHOWERS TO SNOW...ALTHOUGH ANY
MINOR ACCUMULATION WOULD BE LIMITED TO THE HIGHER RIDGES.  DRY
WEATHER THEN TAKES HOLD FOR SUNDAY AND MONDAY WITH HIGH PRESSURE
MOVING ACROSS.  RETURN FLOW TUESDAY WILL BRING MOISTURE
NORTHWARD...ALONG WITH TEMPERATURES A BIT ABOVE SEASONAL NORMS. A
FEW SHOWERS MAY BE PRODUCE AHEAD OF A WARM FRONT. NEXT LOW/COLD
FRONT IS SLATED FOR WEDNESDAY AT THIS TIME.

DUE TO UNCERTAINTY...GENERALLY FOLLOWED HPC THINKING/GRIDS THROUGH
THE EXTENDED PERIOD.  DID ALTER TEMPERATURES A BIT TOWARDS THE
ENSEMBLE MEANS FOR A FEW PERIODS.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
MID DECK HAS ROLLED IN AS A WARM FRONT CONTINUES TO PUSH NORTH
THROUGH THE CWA. MID DECK CLOUDS SHOULD DOMINATE UNTIL A COLD
FRONT FROM THE WEST MOVES...DROPPING CEILINGS TO THE 3500 TO 5000
FT LEVEL. BRIEF MVFR COULD BE POSSIBLE IN SOME OF THE ISOLATED
SHOWERS IN THE ASSOCIATED WITH THIS FRONT...MORE SO FOR THE
NORTHERN TERMINALS.

AVIATION OUTLOOK /AFTER 12Z THURSDAY/ IFR POSSIBLE IN RAIN FRIDAY
AND SATURDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...CL
AVIATION...26
Hazardous weather outlook, Mar 13, 4:42 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT THU MAR 13 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
442 AM EDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in West Virginia, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.